Ohio, 2015

Hail in Ohio, June 30, 2015

June 30, 2015 · NWS RLX · 2 events in 2 counties and zones

Thunderstorms formed in central Ohio in response to a disturbance in the winds aloft. As the thunderstorms moved southeast, a diffuse line formed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed in central Ohio in response to a disturbance in the winds aloft. As the thunderstorms moved southeast, a diffuse line formed. A few storms pulsed to stronger levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 30, 2:21 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 30, 2:21 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT TUE JUN 30 2015

.SYNOPSIS...
UPPER DISTURBANCE AND SURFACE COLD FRONT WILL CREATE SHOWERS AND
THUNDERSTORMS AGAIN THIS EVENING...WITH THE FRONT THEN MEANDERING
BACK AND FORTH THROUGHOUT THE WEEK AMID WAVES OF LOW PRESSURE.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
CONVECTION HAS FIRED RIGHT ON CUE ACROSS OH...IN ASSOCIATION WITH
UPPER TROF AND REMNANT MCV. A POTENT S/W TROF WILL ROTATE THRU
LATE THIS AFTERNOON AND EVENING WITH AN ASSOCIATED COLD FRONT
LAGGING BEHIND. NEAR TERM HI RES MODELS ARE GENERALLY IN GOOD
AGREEMENT WITH THIS...WITH THE FIRST AND MORE SIGNIFICANT ONE
SLATED FOR AROUND 18Z ENTERING SE OH AND MAKING INROADS INTO C WV
BY 22Z AND SHIFTING INTO THE MOUNTAINS BETWEEN 00 AND 02Z. INSTABILITY
REMAINS MARGINAL ALONG WITH OVERALL SHEAR WHICH REMAINS LARGELY
UNIDIRECTIONAL. STILL ENOUGH BL HEATING TO HELP BOOST THINGS ALONG
WITH A HINT OF MID LEVEL LAPSE RATE STEEPENING WITH APPROACH OF
UPPER TROF AXIS. SO...EXPECT A LINE OF STRONG TO PERHAPS A FEW SVR
TO ROLL THRU SE OH LATER THIS AFTN...WEAKENING AFTER 00Z FOR E WV.
A SVR THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE CWA.
CONCERNING FLOODING POTENTIAL...PWATS ARE MEAGER BUT THERE MAY BE
JUST ENOUGH TRAINING ACROSS SE OH FOR SOME ISOLATED ISSUES IN THE
STRONGER CELLS.

AFTER CONVECTION WANES LATER THIS EVENING...WILL BE WATCHING FOR
THE FRONT TO SAG IN. THIS FRONT LOOKS TO WASH OUT SOMEWHERE OVER
THE AREA...ALL THE WHILE...THE UPPER TROF AXIS MOVES ACROSS WITH
QUITE A BIT OF DRYING IN THE MID LEVELS. WITH JUST ENOUGH BL PUFF
AN DRY AIR ADVECTING IN THE MID LEVELS...THERE MAY BE SOME LOW
STRATUS TO CONTEND WITH IN ADDITION TO SOME FG. THIS STRATUS WILL
MIX OUT MID MORNING INTO CU FIELD...ESPECIALLY ACROSS S ZONES.
HAVE LEFT MOST OF THE AREA DRY TOMORROW SAVE FOR S ZONES AS MUCH
OF THE REGION IS DRY AIR CAPPED.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A WEAK FRONTAL BOUNDARY WILL CROSS SLOWLY SOUTH THURSDAY. THE
ATMOSPHERE WILL CONTINUE JUICY...WITH MODELS SHOWING ABUNDANT
MOISTURE WITH SFC DEWPOINTS IN THE MID 60S...AND PWATS AROUND 1.9
INCHES. H500 CHARTS SHOW A SERIES OF VORTICITY MAXES PASSING BY.
EXPECT THESE SHORT WAVES TO INTERACT WITH THE SFC BOUNDARY AND
PRODUCE CHANCES FOR SHOWERS AND THUNDERSTORMS...MORE NUMEROUS ACROSS
THE SOUTH AND EAST OF THE AREA WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT.

A MID LEVEL RIDGE MOVES ACROSS FROM THE WEST SUPPRESSING PCPN ACROSS
THE NORTHERN PORTIONS OF THE AREA THURSDAY NIGHT INTO FRIDAY...BUT
ADDITIONAL SHOWERS AND STORMS ARE LIKELY ACROSS THE SOUTH.

MINOR CHANGES MADE TO PREVIOUS TEMPERATURE FORECAST.
GENERALLY...LOWS WILL STAY IN THE MID 60S AND HIGHS AROUND 80
DEGREES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CHANCES FOR PCPN DECREASE FRIDAY NIGHT INTO SATURDAY ACCORDING TO
THE PREFERRED ECMWF MODEL OVER THE GFS...SHOWING QPF MAINLY ACROSS
THE SOUTHERN PORTIONS OF WV WHERE THE FRONTAL BOUNDARY IS EXPECTED
TO BE. HAVE LIKELY POPS SATURDAY WITH THE FRONT MAINLY SOUTH AND
EAST.

MODELS SPREAD SOLUTIONS FROM DAY 4 TO DAY 7...SHOWING LIGHT PCPN
SUGGESTING UNSETTLED WEATHER COULD CONTINUE THROUGH THE WEEKEND.
WEAK HIGH PRESSURE BUILDS FROM THE NORTH ON SUNDAY INTO MONDAY
BRINGING DRIER CONDITIONS FOR THE BEGINNING OF THE WEEK.
GENERALLY...MAINTAINED CHANCE POP MAINLY DURING THE AFTERNOONS AND
SLIGHT CHANCE AT NIGHT THROUGH THE PERIOD.

AFTERNOON TEMPERATURES WILL STAY IN THE 80S LOWLANDS RANGING TO THE
LOWER 70S HIGHER ELEVATIONS. LOWS SHOULD STAY IN THE MID 60S THROUGH
THE PERIOD.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
18Z TUESDAY THROUGH 18Z WEDNESDAY...

STRONG TO ISOLATED SVR WITH LINE OF CONVECTION MOVING THRU THE
AREA 00Z...CREATING BRIEF LOW VFR/MVFR CONDITIONS. ROLLED WITH
SOME 1 HR TEMPO IFR FOR W TERMINALS BASED ON GOOD AGREEMENT WITH
HI RES MODELS ON SPATIAL COVERAGE AND TIMING. ANY LOCATION THAT
GETS HIT WITH STRONGER CONVECTION COULD SEE HAIL AND HIGH WINDS.

CONVECTION WILL GENERALLY DECREASE IN COVERAGE AFTER 02Z
TONIGHT...WITH AREAS OF LOW END MVFR STRATUS...OR MVFR/IFR FOG IN
AREAS THAT RECEIVE CLEARING.

THE LAGGING SURFACE FRONT WILL BECOME DIFFUSE OVER THE AREA LATE
TONIGHT AND MIX OUT TOMORROW. ANY LOW STRATUS WILL MIX OUT AS
WELL...INTO AN ABUNDANT LOW END VFR CU FIELD...PREDOMINATELY
ACROSS S TERMINALS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF ANY CONVECTION THIS
AFTERNOON/EVENING COULD VARY FROM FORECAST. DEVELOPMENT OF FOG OR
STRATUS OVERNIGHT IN QUESTION.

AFTER 18Z WEDNESDAY...BRIEF IFR POSSIBLE IN THUNDERSTORMS THIS
WEEK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/30
NEAR TERM...30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...30
Hazardous weather outlook, Jun 30, 12:45 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
145 PM EDT TUE JUN 30 2015

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-040-
011745-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-
RITCHIE-DODDRIDGE-HARRISON-TAYLOR-BARBOUR-
145 PM EDT TUE JUN 30 2015

...SEVERE THUNDERSTORM WATCH 371 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ102-103-105-WVZ005-006-013-014-011745-
CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-PUTNAM-
145 PM EDT TUE JUN 30 2015

...SEVERE THUNDERSTORM WATCH 373 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...AND
PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ015-016-018-024>030-033>039-046-047-011745-
DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
145 PM EDT TUE JUN 30 2015

...SEVERE THUNDERSTORM WATCH 373 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 30, 9:13 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1013 AM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     5 SE LAKE VESUVIUS      38.56N  82.58W
06/29/2015                   LAWRENCE           OH   EMERGENCY MNGR

            TREES DOWN.

&&

EVENT NUMBER RLX1501467

FB
Local storm report, Jun 30, 9:16 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1016 AM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     5 SE LAKE VESUVIUS      38.56N  82.58W
06/29/2015                   LAWRENCE           OH   EMERGENCY MNGR

            TREES AND LIMBS DOWN.

&&

EVENT NUMBER RLX1501468

FB
Special weather statement, Jun 30, 1:38 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT TUE JUN 30 2015

OHZ075-083>086-301945-
ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-
INCLUDING THE CITIES OF...ATHENS...JACKSON...WELLSTON...
OAK HILL...MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS
238 PM EDT TUE JUN 30 2015

THE COVERAGE OF THUNDERSTORMS SHOULD INCREASE BETWEEN 3 AND 5
0'CLOCK THIS AFTERNOON ACROSS VINTON...JACKSON...ATHENS...AND
EVENTUALLY MEIGS AND GALLIA COUNTIES IN SOUTHEAST OHIO.

INCREASE YOUR WEATHER AWARENESS NOW. STORMS WOULD APPROACH FROM
THE SOUTHWEST AND WEST. RECREATIONAL BOATERS ON THE OHIO RIVER
SHOULD BE PREPARED TO SEEK SAFE HARBOR QUICKLY.

A SEVERE THUNDERSTORM WATCH REMAINS POSTED INTO THIS EVENING.
STORMS COULD PULSE TO SEVERE LIMITS. ANY STORM OR SHOWER MAY CONTAIN
A LOCAL DOWNPOUR...RESULTING IN STREET OR POOR DRAINAGE FLOODING.

KTB
Special weather statement, Jun 30, 2:03 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT TUE JUN 30 2015

OHZ075-084-301945-
VINTON-ATHENS-
303 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT VINTON AND WESTERN ATHENS
COUNTIES...

AT 301 PM EDT...A STRONG THUNDERSTORM WAS NEAR HOCKING HILLS STATE
PARK...OR 7 MILES NORTH OF MCARTHUR...IN NORTHERN VINTON COUNTY
IN SOUTHEAST OHIO.  THE STORM WAS MOVING NORTHEAST AT 35 MPH.
OTHER STORMS WERE MOVING INTO VINTON COUNTY FROM ROSS COUNTY.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NELSONVILLE...MCARTHUR...ALBANY...LAKE HOPE STATE PARK...BUCHTEL...
ZALESKI...CREOLA AND ALLENSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS POSTED. STORMS COULD PULSE TO
STRONGER LEVELS LATE THIS AFTERNOON.

LAT...LON 3920 8217 3921 8231 3920 8231 3919 8247
      3921 8276 3924 8276 3936 8268 3936 8264
      3937 8263 3937 8252 3940 8251 3939 8229
      3946 8228 3947 8217 3948 8215
TIME...MOT...LOC 1901Z 246DEG 30KT 3936 8251

22
Special weather statement, Jun 30, 2:29 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT TUE JUN 30 2015

KYZ101-103-OHZ076-083>087-WVZ006>009-302000-
BOYD-GREENUP-VINTON-LAWRENCE-WASHINGTON-MEIGS-GALLIA-JACKSON-MASON-
CABELL-JACKSON-WOOD-
329 PM EDT TUE JUN 30 2015

...THUNDERSTORMS AND SHOWERS MOVING EAST THROUGH SOUTHEAST OHIO
TOWARD THE OHIO RIVER LATE THIS AFTERNOON...

AT 325 PM...A LINE OF SHOWERS AND THUNDRSTORMS WAS WEST OF ATHENS
OHIO...NEAR MCARTHER OF VINTON COUNTY...THEN SOUTHWEST...INTO THE
LOWER SCIOTO RIVER VALLEY OF SOUTHERN OHIO.

THE LINE WAS MOVING EAST AROUND 30 MPH.

INCREASE YOUR WEATHER AWARENESS NOW. STORMS WOULD APPROACH FROM THE
SOUTHWEST AND WEST. RECREATIONAL BOATERS ON THE OHIO RIVER SHOULD BE
PREPARED TO SEEK SAFE HARBOR QUICKLY.

A SEVERE THUNDERSTORM WATCH REMAINS POSTED INTO THIS EVENING. STORMS
COULD PULSE TO SEVERE LIMITS. ANY STORM OR SHOWER MAY CONTAIN A
LOCAL DOWNPOUR...RESULTING IN STREET OR POOR DRAINAGE FLOODING.

LAT...LON 3876 8290 3858 8284 3860 8274 3868 8276
      3868 8270 3883 8265 3886 8276 3919 8275
      3918 8176 3947 8147 3939 8128 3893 8170
      3845 8230 3838 8246 3842 8260 3839 8260
      3837 8259 3864 8305 3866 8305
TIME...MOT...LOC 1928Z 246DEG 30KT 3905 8319

22

The radar

The Charleston,WV radar (KRLX), 123 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Athens

When
June 30, 2:35 PM EST
Where
Athens County, The Plains
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -82.130

Hail, Washington

When
June 30, 3:52 PM EST
Where
Washington County, 0.69 mi N of Gracey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -81.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575020, 575024.